Inflammatory conditions can trigger weight problems in some people. Corticosteroids are often used to reduce inflammation. But they too can cause additional weight problems. It is not uncommon for individuals who take Prednisone to experience sudden weight gain. Fortunately, there are ways you can manage your weight so you can continue to take this highly effective medication.
Predisposition to Weight Gain
If you already have a weight problem or tend to gain weight when taking corticosteroids, you should try to mitigate this outcome before beginning treatment using this medication. Individuals who already struggle with weight issues are more likely to gain weight.
Focus on Nutritional Foods
You may need to reduce, or give up entirely, your desire for unhealthy foods. These are high-fat foods and foods loaded with sugar or sodium. Limit your intake of simple carbohydrates. Fried foods are another culprit than can cause you to gain weight. Eating out is not recommended because it becomes more difficult to manage portion size. Eat foods that have inflammation-reducing properties. Avoid consuming alcoholic beverages as alcohol has known properties that naturally contribute to weight gain.
You may experience an increase in appetite while taking this drug. You will want to eat more but this will only add to the problem. Sipping water can help reduce feeling hungry. Eating several small meals throughout the day will stop you from eating unhealthy snacks between major meals. And complex carbohydrates can help you feel less hungry.
Establish Exercise Routine
The best way, by far, to lose weight is to exercise. The reason for this is that only with exercise can you keep the weight off. You can exercise daily or several times a week. Find something that is fun so you have a better chance of sticking with it. You need at least 30 minutes of rigorous cardio-vascular exercise to actually lose weight. You may even find that exercise can be a natural appetite suppressant.
Because fat can accumulate in the body with the long-term use of Prednisone, it is important to get your weight under control before taking the medication if at all possible. This particular medication causes your body to absorb too much sodium. It can also result in potassium loss. You end up gaining weight because of water and fluid retention. Even hf you experience weight gain, you should never suddenly stop taking Prednisone without first consulting your doctor.